Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DEMENTIA
Nov 25, 2009

I am on Reyataz, Norvir and Truvada. I have been positive for 2 years. I live a healthy life-no drugs, alcohol pre and post HIV. I read a New York Magazine article (Nov 9, 2009) on HIV and Aging which concerned me and depressed me afterwards. What are the chances that I will get dementia? ( My grandmother had dementia around 88, no one else I know of in the family)

Response from Dr. Henry

Good question. There is some data (not altogether convincing or final word on the subject) that suggests that there may be some premature aging/frailty occurring in HIV+ patients including concern about increased risk for some level of early onset dementia. The impact of effective HIV control, good CD4 cell counts, hepatitis C, use of alcohol or other drugs, control of other medical problems such as diabetes/hypertension, particular HIV regimen, and other key factors is not at all well sorted out (needs more attention and research). Most of my HIV+ patients > 50 doing well on treatment still seem to be doing well and even thriving but our site (and many others) are doing studies looking at the evolution of health problems among HIV+ patients who are seemingly doing well. I wish I could be more precise in my answer but good long-term data is still limited and individual factors are likely to play a role (ie genetics, other medical problems, HIV and treatment history). KH



Previous
What can I take with atripla
Next
Re: Intelence+Kivexa (Moscow Russia)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement